Tornado, Kemper
- When
- August 29, 11:39 AM CST to 11:41 AM CST
- Where
- Kemper County, 4 mi W of Damascus
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 50 yd
- Property damage
- $30,000
- Crop damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.667, -88.900
This tornado touched down off Old Jackson Road near the Kemper/Neshoba county line. The tornado tracked west-northwest and moved into Neshoba county south of DeWeese.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
This tornado touched down off Old Jackson Road near the Kemper/Neshoba county line. The tornado tracked west-northwest and moved into Neshoba county south of DeWeese. The tornado was on the ground for 3 miles across both counties and caused damage to numerous trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 29, 8:25 AM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE JACKSON MS
925 AM CDT MON AUG 29 2005
.DISCUSSION...DANGEROUS HURRICANE KATRINA MADE LANDFALL IN SOUTHEAST
LA...EAST OF GRAND ISLE NEAR BURAS. KATRINA IS STILL A CATEGORY 4
HURRICANE WITH SUSTAINED SFC WINDS OF 140MPH AND PRESSURE STILL AT
923MB. THERE HAVE BEEN NUMEROUS REPORTS OF TORNADOS AND WIND DAMAGE
ALREADY ACROSS SOUTHEAST LA AND COASTAL MS AND NOW APPEARING FURTHER
INLAND IN FORREST COUNTY. THE WORST IS BEGINNING TO HIT THE COAST
AND WILL MAKE ITS WAY TOWARDS MARION...LAMAR...AND FORREST COUNTY IN
THE NEXT COUPLE OF HOURS. YOU CAN EXPECT WINDS CATEGORY 2 WINDS
SUSTAINED 95-111 MPH WITH THE POTENTIAL FOR CAT 3 WINDS (>111MPH)
BUT GUSTS MAY APPROACH 120 MAYBE EVEN AS HIGH AS 130 MPH.
THIS IS A VERY SERIOUS SITUATION AS THEIR ARE REPORTS OF MAJOR
DAMAGE IN NEW ORLEANS. PEOPLE SHOULD BEGIN TO MAKE THINER WAY INTO
THE INTERIORS OF HOUSES AND BUILDINGS AND BY ALL MEANS DO NOT
VENTURE OUTSIDE TO SEE WHAT IS GOING ON AND STAY AWAY FROM WINDOWS.
THERE IS ALREADY REPORTS OF NUMEROUS TREES AND OTHER DAMAGE IN
FORREST COUNTY.
IN CENTRAL AND ESPECIALLY EASTERN MS WE CAN EXPECT CONDITIONS TO
BEGIN TO DETERIORATE IN THE NEXT FEW HOURS WITH THE WORST COMING
THIS AFTERNOON. KATRINA HAS SPED UP AND IS MOVING MAINLY NORTH AT
B/T 15 TO 16 MPH. THIS IS ACTUALLY BAD NEWS AS KATRINA WILL NOT BE
ABLE TO WEAKEN MORE BY THE TIME IT REACHES THE I 20 CORRIDOR. WITH
THAT WE STILL EXPECT HURRICANE FORCE WINDS OR ATLEAST GUSTS UP TO
LOWNDES COUNTY. ACROSS THE JACKSON METRO ESPECIALLY RANKIN COUNTY
SUSTAINED WINDS OF 50 TO 65 MPH AND GUSTS HIGHER THAN 80 MPH WILL BE
POSSIBLE BY LATE AFTERNOON. EAST INTO MERIDIAN AND JASPER AND CLARKE
COUNTIES WILL SEE SUSTAINED WINDS OF 55 TO 70 WITH GUSTS POSSIBLY UP
TO 90 MPH.
WINDS ARE ALREADY GUSTING ABOVE 50 MPH IN HATTIESBURG POSSIBLY
HIGHER AS WE CAN NOT GET UPDATED ASOS READINGS. IN JACKSON AND
MERIDIAN WE ARE GUSTING ABV 30 MPH ALREADY. LOOK FOR THESE WIND
SPEEDS TO INCREASE THROUGHOUT THE DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 80 73 88 69 / 100 100 30 10
MERIDIAN 79 74 88 68 / 100 100 30 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...INLAND HURRICANE WARNING FROM 7 AM MONDAY TO MIDNIGHT TUESDAY
FOR MSZ063-MSZ064-MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.
FLASH FLOOD WATCH FROM 1 PM MONDAY TO MIDNIGHT TUESDAY FOR
MSZ048-MSZ049-MSZ050-MSZ051-MSZ052-MSZ054-MSZ055-MSZ056-
MSZ057-MSZ058-MSZ062-MSZ063-MSZ064-MSZ065-MSZ066-MSZ072-
MSZ073-MSZ074.
INLAND HURRICANE WARNING FROM 1 PM MONDAY TO MIDNIGHT TUESDAY
FOR MSZ054-MSZ055-MSZ056-MSZ057-MSZ058-MSZ062.
INLAND HURRICANE WARNING FROM 1 PM MONDAY TO 6 AM TUESDAY FOR
MSZ043-MSZ044-MSZ045-MSZ046-MSZ048-MSZ049-MSZ050-MSZ051-
MSZ052.
FLASH FLOOD WATCH FROM 5 PM MONDAY TO 6 AM TUESDAY FOR MSZ025-
MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-
MSZ036-MSZ037-MSZ038-MSZ039-MSZ042-MSZ044-MSZ045-MSZ046.
FLASH FLOOD WATCH FROM 1 PM MONDAY TO 6 AM TUESDAY FOR MSZ043.
INLAND HURRICANE WARNING FROM 7 PM MONDAY TO 6 AM TUESDAY FOR
MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-MSZ037-MSZ038-MSZ039.
INLAND TROPICAL STORM WARNING FROM 7 PM MONDAY TO 6 AM TUESDAY
FOR MSZ026-MSZ027-MSZ028-MSZ036-MSZ042.
INLAND TROPICAL STORM WARNING FROM 1 PM MONDAY TO MIDNIGHT
TUESDAY FOR MSZ047-MSZ053-MSZ059-MSZ060-MSZ061.
WIND ADVISORY FROM 7 PM MONDAY TO 6 AM TUESDAY FOR MSZ018-MSZ019-
MSZ025-MSZ034-MSZ035.
WIND ADVISORY FROM 1 PM MONDAY TO 6 AM TUESDAY FOR MSZ040-MSZ041.
LA...WIND ADVISORY FROM 1 PM MONDAY TO 6 AM TUESDAY FOR LAZ007-LAZ008-
LAZ009.
WIND ADVISORY FROM 1 PM MONDAY TO MIDNIGHT TUESDAY FOR LAZ015-
LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
AR...WIND ADVISORY FROM 7 PM MONDAY TO 6 AM TUESDAY FOR ARZ074-ARZ075.
&&
CABHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 524 AM CDT MON AUG 29 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301024- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 524 AM CDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THIS EVENING AS RAINBANDS ASSOCIATED WITH KATRINA MOVE ACROSS MISSISSIPPI. THE GREATEST RISK OF SEEING TORNADOES WILL OCCUR OVER AREAS MAINLY ALONG AND EAST OF A BUDE...TO YAZOO CITY...TO GRENADA LINE. ...FLOODING... FLASH FLOODING OF SMALL STREAMS...CREEKS...AND URBAN AREAS WILL BE LIKELY EAST OF A BROOKHAVEN...TO CLINTON...TO GREENWOOD LINE THROUGH THIS EVENING AS HURRICANE KATRINA MOVES INLAND. TORRENTIAL RAINFALL WILL BE ASSOCIATED WITH THE PASSAGE OF THE HURRICANE. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...WITH STORM TOTALS OF 5 TO 10 INCHES...WILL OCCUR...AND THIS WILL CAUSE FLASH FLOODING PROBLEMS. ...NON PRECIPITATION... HURRICANE FORCE WINDS WILL BE LIKELY ALONG AND EAST OF A BROOKHAVEN...TO CLINTON...TO EUPORA LINE THROUGH THIS EVENING. TROPICAL STORM FORCE WINDS WILL BE POSSIBLE JUST TO THE WEST OF THIS AREA...AND TO THE EAST OF A LINE FROM NATCHEZ...TO VICKSBURG...TO GRENADA. WINDS GREATER THAN 25 MPH WILL BE COMMON OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND DELTA REGION OF MISSISSIPPI. VERY STRONG WINDS CAPABLE OF PRODUCING WIDESPREAD SIGNIFICANT DAMAGE WILL BE ASSOCIATED WITH HURRICANE KATRINA. FOR MORE SPECIFIC INFORMATION REGARDING THE STRENGTH AND TIMING OF THESE HIGH WINDS...PLEASE REFER TO THE INLAND WATCHES AND WARNINGS...JANNPWJAN...AND THE HURRICANE LOCAL STATEMENT...JANHLSJAN...ISSUED BY THE NATIONAL WEATHER SERVICE IN JACKSON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD ALREADY BE ACTIVATED IN SUPPORT OF OPERATIONS RELATED TO HURRICANE KATRINA. ACTIVATION IS REQUESTED TO CONTINUE THROUGH TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 925 AM CDT MON AUG 29 2005 MSZ072>074-291630- FORREST-LAMAR-MARION- 925 AM CDT MON AUG 29 2005 ...DANGEROUS AND POTENTIALLY LIFE-THREATENING CONDITIONS BEGINNING TO OVERSPREAD THE HIGHWAY 98 CORRIDOR... AT 925 AM...DOPPLER RADAR INDICATED BANDS OF STRONG SQUALLS ON THE NORTH SIDE OF HURRICANE KATRINA MOVING THROUGH FORREST... LAMAR...AND MARION COUNTIES. DOPPLER RADAR AND SURFACE REPORTS INDICATED THAT SUSTAINED TROPICAL STORM FORCE WINDS OF 50 TO 70 MPH...WITH GUSTS IN EXCESS OF 75 MPH...ARE LIKELY WITH THESE BANDS OF SQUALLS. EXTENSIVE DAMAGE TO TREES...HOUSES...AND POWERLINES HAS ALREADY BEEN REPORTED...AND AS WINDS INCREASE...THIS DAMAGE WILL ONLY BECOME MORE WIDESPREAD AND EXTENSIVE. ANALYSIS OF DOPPLER RADAR AND SATELLITE IMAGERY INDICATES THAT THE NORTH SIDE OF THE DANGEROUS EYEWALL OF KATRINA WILL LIKELY BE REACHING THE SOUTHERN SECTIONS OF THESE COUNTIES BY AROUND MIDDAY. CONDITIONS WILL DETERIORATE DRAMATICALLY AS THIS HAPPENS. KATRINA MAY STILL BE A CATEGORY THREE HURRICANE AT THAT TIME...WITH WINDS OF 100 TO 120 MPH POSSIBLE. THIS WOULD RESULT IN POTENTIALLY CATASTROPHIC WIND DAMAGE. PEOPLE IN THESE COUNTIES SHOULD IMMEIDATELY MOVE TO A PLACE OF SAFETY AND DO NOT VENTURE OUT. TREAT THIS SITUATION AS IF IT WERE A TORNADO. MOVE TO AN INTERIOR ROOM OF THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY TUNED FOR UPDATES AND WARNINGS AS THIS DANGEROUS WEATHER EPISODE UNFOLDS. GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
926 AM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HURRICANE PURVIS 31.14N 89.41W
08/29/2005 LAMAR MS EMERGENCY MNGR
EMERGENCY MANAGERS OFFICE REPORTED COUNTY WIDE DAMAGE OF
36 TREES DOWN, 16 POWER LINES DOWN, AND SEVERAL SHEDS
DESTROYED OR WITH MAJOR ROOF DAMAGE
&&
PEDENPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
934 AM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HURRICANE PURVIS 31.14N 89.41W
08/29/2005 LAMAR MS EMERGENCY MNGR
EMERGENCY MANAGERS OFFICE REPORTED COUNTY WIDE DAMAGE OF
36 TREES DOWN, 16 POWER LINES DOWN, AND SEVERAL SHEDS
DESTROYED OR WITH MAJOR ROOF DAMAGE
0915 AM HURRICANE PETAL 31.34N 89.25W
08/29/2005 FORREST MS EMERGENCY MNGR
EMERENGY MANAGERS OFFICE REPORTED NUMEROUS TREES AND
POWER LINES DOWN IN THE AREA. TREES ON HOMES, POWER LINE
DOWN ON FIRE TRUCK. WINDS ESTIMATED AT 40 MPH.
&&
PEDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS HUNTSVILLE AL 1010 AM CDT MON AUG 29 2005 MSZ072>074-291800- FORREST-LAMAR-MARION- 1010 AM CDT MON AUG 29 2005 ...CONDITIONS TO RAPIDLY DETERIORATE THROUGH THE MORNING... AT 1010 AM...DOPPLER RADAR INDICATED BANDS OF STRONG SQUALLS ON THE NORTH SIDE OF HURRICANE KATRINA MOVING THROUGH THE HIGHWAY 84 CORRIDOR. DOPPLER RADAR AND SURFACE REPORTS INDICATED THAT SUSTAINED TROPICAL STORM FORCE WINDS OF 40 TO 50 MPH...WITH HIGHER GUSTS...ARE LIKELY WITH THESE BANDS OF SQUALLS. DAMAGE TO TREES...HOUSES...AND POWERLINES HAS ALREADY BEEN REPORTED...AND AS WINDS INCREASE...THIS DAMAGE WILL ONLY BECOME MORE WIDESPREAD AND EXTENSIVE. EXTRAPOLATION OF SATELLITE AND RADAR IMAGERY INDICATES THAT THE EYE OF KATRINA SHOULD REACH THE HIGHWAY 84 CORRIDOR BY EARLY AFTERNOON AND THE TROPICAL STORM FORCE WINDS WILL REACH THE REGION BETWEEN 11 AM AND 1 PM. WHEN THIS OCCURS...CONDITIONS WILL ONLY DETERIORATE FURTHER AS THE AFTERNOON PROGRESSES. KATRINA MAY STILL BE A CATEGORY TWO HURRICANE AT THIS TIME...AND EXTENSIVE DAMAGE MAY OCCUR. GERARD/ELLIOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS HUNTSVILLE AL 1051 AM CDT MON AUG 29 2005 MSZ043-048>052-291715- HINDS-LAUDERDALE-MADISON MS-NEWTON-RANKIN-SCOTT- 1051 AM CDT MON AUG 29 2005 ...CONDITIONS TO RAPIDLY DETERIORATE THROUGH THE AFTERNOON... AT 1000 AM...DOPPLER RADAR INDICATED BANDS OF STRONG SQUALLS ON THE NORTH SIDE OF HURRICANE KATRINA MOVING THROUGH SOUTHERN MISSISSIPPI. THESE BANDS ARE EXPECTED TO REACH INTERSTATE 20 CORRIDOR AROUND NOON OR SHORTLY THERE AFTER. FROM NOW THROUGH EARLY AFTERNOON...WINDS WILL BEGIN TO INCREASE AND BECOME SUSTAINED AT TROPICAL STORM FORCE. AFTER 1 PM...HIGH END TROPICAL STORM FORCE WINDS ALONG WITH MUCH HIGHER GUSTS WILL BE POSSIBLE AS THE CENTER OF HURRICANE KATRINA MOVES INTO CENTRAL MISSISSIPPI. DAMAGE TO TREES...HOUSES... AND POWER LINES HAS ALREADY BEEN REPORTED...AND AS WINDS INCREASE... THIS DAMAGE WILL ONLY BECOME MORE WIDESPREAD AND EXTENSIVE ACROSS A LARGE PORTION OF CENTRAL MISSISSIPPI. CBD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS HUNTSVILLE AL 1205 PM CDT MON AUG 29 2005 MSZ043>046-048>052-054>058-062-291800- CLARKE-COPIAH-HINDS-JASPER-KEMPER-LAUDERDALE-LEAKE-LINCOLN- MADISON MS-NESHOBA-NEWTON-RANKIN-SCOTT-SIMPSON-SMITH- 1205 PM CDT MON AUG 29 2005 ...INLAND HURRICANE WARNINGS GOING INTO EFFECT BY 1 PM FOR CATASTROPHIC KATRINA... ...EXTREMELY DANGEROUS AND LIFE-THREATENING CONDITIONS SPREADING NORTH THROUGH SOUTHEAST MISSISSIPPI... AT 1200 PM...DOPPLER RADAR STRONG SQUALLS ON THE NORTH SIDE OF HURRICANE KATRINA MOVING NORTH AT ABOUT 18 MPH ACROSS THE INTERSTATE 20 CORRIDOR WHILE THE WESTERN FRINGES REACH THE INTERSTATE 55 CORRIDOR. SUSTAINED TROPICAL STORM FORCE WINDS OF 40 TO 50 MPH...WITH HIGHER GUSTS OF 60 TO 70 MPH ARE LIKELY WITH THESE SQUALLS. EXTENSIVE DAMAGE TO TREES...HOUSES...AND POWER LINES HAS ALREADY BEEN REPORTED...AND AS WINDS INCREASE...THIS DAMAGE WILL ONLY BECOME MORE WIDESPREAD AND EXTENSIVE. EXTRAPOLATION OF SATELLITE AND RADAR IMAGERY INDICATES THAT THE EYE OF KATRINA SHOULD REACH THE HIGHWAY 84 CORRIDOR BY 130 PM. WHEN THIS OCCURS...CONDITIONS WILL DETERIORATE FURTHER AS THE AFTERNOON PROGRESSES. KATRINA MAY STILL BE A CATEGORY TWO HURRICANE AS IT CROSSES THE HIGHWAY 84 CORRIDOR...AND EXTENSIVE DAMAGE IS LIKELY TO OCCUR. RESIDENTS FROM THE BROOKHAVEN TO JACKSON TO MERIDIAN AREAS SHOULD REMAIN IN A PLACE OF SAFETY DO NOT TAKE RISKS...YOUR LIFE MAY BE AT STAKE...STAY INDOORS IN AN INTERIOR ROOM AWAY FROM WINDOWS. BCC
The national radar mosaic for the moment the first event began.
2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2005Every state in 2005This day in weather historyThe tornado archive for Mississippi, 2005Warnings in Mississippi, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473023, 5473024.